California, 2007

Flash Flooding and Wildfire in California, September 2, 2007

September 2, 2007 · NWS SGX · 5 events in 4 counties and zones

A very moist, unstable airmass and weak easterly flow resulted in another round of thunderstorms across Southern California. Thunderstorms initiated over the higher terrain and then spread westward into the inland valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A very moist, unstable airmass and weak easterly flow resulted in another round of thunderstorms across Southern California. Thunderstorms initiated over the higher terrain and then spread westward into the inland valleys. Severe weather and flash flooding were reported with a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 8:00 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 8:00 AM PST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN SEP 2 2007

.SYNOPSIS...
STRONG HIGH PRESSURE AND MONSOON MOISTURE WILL CONTINUE THE HOT
HUMID WEATHER TODAY AND LABOR DAY. SCATTERED THUNDERSTORMS WILL
ACCOMPANY THE HEAT MAINLY IN THE MOUNTAINS AND DESERTS AND MAINLY
DURING THE AFTERNOONS AND EVENINGS TODAY AND LABOR DAY. A FEW STORMS
COULD DRIFT WEST OF THE MOUNTAINS. THE HIGH PRESSURE WEAKENS TUESDAY
TO START A COOLING AND DRYING TREND THROUGH THE MIDDLE PART OF THE
WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE THIS MORNING HAS ABOUT THE SAME MOISTURE AND
INSTABILITY AS IT DID SAT MORNING...EXCEPT SLIGHTLY LESS ON BOTH
COUNTS. AN IMPRESSIVE SURGE OF LOW LEVEL MOISTURE STRUCK THE LOWER
DESERT THIS MORNING PRODUCING GUSTY WINDS AND SHOWERS IN THE
COACHELLA VALLEY AND EVEN DENSE FOG IN BORREGO SPRINGS. THIS CAME
FROM A MASSIVE TSTORM COMPLEX THAT DUMPED NEARLY 2 INCHES OF RAIN ON
YUMA (ALMOST THE ENTIRE SEASONAL AVERAGE). SO GET READY FOR ANOTHER
AFTERNOON OF TSTORMS...MUCH LIKE SAT. MOISTURE IS DEEP AND PLENTIFUL
AND WINDS ALOFT ARE VERY LIGHT...WHICH WILL INCREASE THE RISK OF
FLASH FLOODS. THE MOISTURE PROFILE ON MON SHRINKS ONLY SLIGHTLY SO
THE THREAT OF TSTORMS WILL CONTINUE. THE UPPER HIGH OVER AZ WILL
WEAKEN ALMOST IMPERCEPTIBLY...BUT IT MAY BE ENOUGH TO BRING DOWN
TEMPS A COUPLE DEGREES FOR THE HOLIDAY. THE UPPER HIGH BREAKS DOWN A
LITTLE AS A WEAK TROUGH OF LOW PRESSURE MOVES THROUGH THE INTERIOR
WEST TO OUR NORTH ON TUE AND WED. THE COOLING TREND WILL START AT
THE COAST AS ONSHORE FLOW INCREASES...BUT THE COOLER WEATHER WILL BE
NOTICED EVEN IN THE DESERTS BY WED. THE MARINE LAYER INFLUENCE WILL
RETURN PRODUCING SOME COASTAL CLOUDS...BUT NOT EXTENSIVE COVERAGE.
THE REMNANTS OF HURRICANE HENRIETTE ARE STILL PAINTING A FUZZY
PICTURE LATER THIS WEEK. AS THE LOW PRESSURE ASSOCIATED WITH THE
REMNANTS APPROACH SOCAL...IT ACTUALLY ACTS TO DEVELOP OFFSHORE FLOW
THU AND FRI MORNINGS. AS IT IS CURRENTLY TRACKED BY MODELS...THE
UNORGANIZED LOW MOVES INTO THE REGION LATE THU AND FRI BRINGING WITH
IT DEEP AND COPIOUS MOISTURE THAT COULD MEAN SHOWERS FOR EVERYONE.
BUT THE DETAILS CHANGE WITH EACH MODEL RUN AND FROM MODEL TO MODEL.
THE LOW AND/OR THE MOISTURE COULD TRACK ELSEWHERE AND LEAVE US WITH
NOTHING. NEXT WEEKEND ANOTHER...BUT BIGGER...TROUGH IS SHOWN TO
MOVE INTO THE INTERIOR WEST FROM THE NORTH WHICH MIGHT JUST BRING
US TEMPS BELOW NORMAL FOR A CHANGE.

&&

.AVIATION...
021445..THE TWO MAIN CONCERNS FOR TODAY WILL BE THE AFTERNOON
THUNDERSTORM ACTIVITY OVER THE MOUNTAINS AND ADJACENT VALLEY AND
DESERT AREAS...AND THE MAXIMUM TEMPERATURES AT THE AREA AIRPORTS.

SCATTERED THUNDERSTORMS SHOULD DEVELOP BY NOON OVER THE MOUNTAINS.
THESE THUNDERSTORMS COULD DRIFT OVER THE ADJACENT DESERT AND VALLEY
AREAS AT TIMES. BASES SHOULD BE AT OR ABOVE FL080 WITH TOPES TO
FL450 AT TIMES. THUNDERSTORM ACTIVITY SHOULD END BY SUNSET.

MAXIMUM TEMPERATURES FOR TODAY AT KSAN AND KSNA SHOULD BE BETWEEN 28
AND 32 DEGREES C...NEAR 43 DEGREES C AT KONT AND BETWEEN 45 AND 47
DEGREES C AT KPSP AND KTRM. SOME DECREASE IN TEMPERATURES ARE
EXPECTED NEAR THE COAST ON MONDAY.

THE MARINE LAYER REMAINS VERY SHALLOW...LESS THAN 500 FEET. MARINE
LAYER STRATUS/FOG IS NOT EXPECTED TO BE A PROBLEM AT THE COASTAL
AIRPORTS THROUGH MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
     RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
     SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-
     SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     VALLEYS.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 7 PM PDT MONDAY FOR ORANGE
     COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 2, 4:00 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT SUN SEP 2 2007

CAZ042-043-048-050-055>058-060>062-030100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHWEST CALIFORNIA.

STRONG HIGH PRESSURE ALOFT WILL CONTINUE VERY HOT DAYS INLAND
THROUGH LABOR DAY WITH SLOW COOLING TUESDAY. MOISTURE IN SOUTHEAST
FLOW ALOFT WILL CAUSE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS...DECREASING TOWARD MID WEEK THEN INCREASING AGAIN THURSDAY
AND FRIDAY. A FEW STORMS WILL DRIFT WEST OF THE MOUNTAINS THROUGH
LABOR DAY.

.DAY ONE... TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS...DESERTS AND INLAND VALLEYS
FROM LATE MORNING THROUGH EARLY EVENING. SEE LAXFFASGX FOR DETAILS.

THE FLASH FLOOD POTENTIAL IS HIGH FOR THE MOUNTAINS AND NORTHERN
DESERTS. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE
THREAT OF FLASH FLOODING IS SIGNIFICANT.

THE FLASH FLOOD POTENTIAL IS MODERATE FOR THE SOUTHERN
DESERTS...INLAND VALLEYS AND SANTA ANA MOUNTAINS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

EXCESSIVE HEAT WARNING FROM LATE MORNING THROUGH EARLY EVENING FOR
THE INLAND VALLEYS AND INLAND ORANGE COUNTY. SEE LAXNPWSGX FOR
DETAILS.

HIGH RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE FLASH FLOOD POTENTIAL IS HIGH FOR THE MOUNTAINS AND NORTHERN
DESERTS MONDAY. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.

THE FLASH FLOOD POTENTIAL IS MODERATE FOR THE SOUTHERN DESERTS AND
INLAND VALLEYS MONDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

EXCESSIVE HEAT WARNING FROM LATE MORNING THROUGH EARLY EVENING
MONDAY FOR THE INLAND VALLEYS AND INLAND ORANGE COUNTY. SEE
LAXNPWSGX FOR DETAILS.

HIGH RIP CURRENT RISK AT THE BEACHES FOR MONDAY. SEE LAXSRFSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED AGAIN SUNDAY. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Flash Flood, San Bernardino

When
September 2, 11:55 AM PST to 12:15 PM PST
Where
San Bernardino County, 5 mi NW of Forest Falls to 5 mi W of Forest Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.131, -116.982

Heavy rain from thunderstorms caused at least 5 large rock and mud slides along highway 38 from near Valley of the Falls Drive to Angelus Oaks. The highway was temporarily shut down due to saftey concerns and to allow road crew to clean up the mess.

Thunderstorm Wind, Riverside

When
September 2, 1:09 PM PST
Where
Riverside County, Nuevo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.800, -117.150

Severe thunderstorms along the Elsinore Convergence Zone caused damaged to an unspecified number of power poles in Nuevo.

Flash Flood, San Bernardino

When
September 2, 1:19 PM PST to 2:30 PM PST
Where
San Bernardino County, 1 mi S of Wrightwood to 5 mi N of Wrightwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
34.336, -117.630

Thunderstorms with heavy rain caused flash flooding in and downstream of Wrightwood for a third straight day. A flash flood in Heath Canyon Creek washed out Trush Road and Victorville Road just south of Highway 2 in Wrightwood. A tactical disaster response team was activated in Wrightwood because of the flooding.

Wildfire, San Bernardino and Riverside County Valleys - the Inland Empire

When
September 2, 1:30 PM PST to 2:30 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Newspaper
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Lightning sparked a 22 acre fire near Hunt and Lawson roads in the Temescal Valley. Residents on Stone Canyon and Canyon Pine roads were briefly evacuated while firefighters worked to extinguish the flames.

Thunderstorm Wind, San Diego

When
September 2, 1:41 PM PST to 1:45 PM PST
Where
San Diego County, 2 mi ENE of Ramona to 2 mi WSW of Ramona
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
NWS Employee
Coordinates
33.041, -116.838

A thunderstorm with heavy rain produced a severe microburst in downtown Ramona. Numerous trees were blown over or sustained damage, including a number of Eucalyptus trees along Main Street. Several power poles were blown over along Highway 78 just east of town and a few outbuildings sustained damaged. There was also damaged to signs, fencing, and even a public bench.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60714, 60712, 60710, 60713, 60711.